Alert archive / Kansas / Wind Advisories in 2006

Wind Advisory 3, NWS Wichita, KS

January 26, 200616 counties in Kansas

NWS Wichita, KS issued this wind advisory at Jan 26, 2006, 3:42 AM CST for 16 counties in Kansas. It took effect at Jan 26, 2006, 9:00 AM CST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Jan 26, 2006, 3:42 AM CST (09:42 UTC)
In effect from
Jan 26, 2006, 9:00 AM CST
Expired
Jan 26, 2006, 6:40 PM CST
In force
10 hr
Issued by
NWS Wichita, KS

Counties Barton County, KS, Butler County, KS, Chase County, KS, Ellsworth County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS

The radar

The Wichita radar (KICT), 65 km from the middle of the area, began a volume at 09:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 9.7 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2006-01-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2006-01-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2364 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KICT 260942
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
342 AM CST THU JAN 26 2006

...VERY WINDY CONDITIONS EXPECTED TO DEVELOP LATER TODAY...

.A STRONG UPPER LEVEL DISTURBANCE IN THE ROCKIES WILL CREATE A
TIGHT PRESSURE GRADIENT ACROSS CENTRAL AND SOUTH CENTRAL KANSAS
TODAY. THIS GRADIENT WILL PRODUCE GUSTY WINDS TO 45 MPH...
PRIMARILY TO THE WEST OF THE KANSAS TURNPIKE.

KSZ032-033-047>053-067>069-082-083-091-092-261745-
/O.NEW.KICT.WI.Y.0003.060126T1500Z-060127T0300Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-
CHASE-RENO-HARVEY-BUTLER-KINGMAN-SEDGWICK-HARPER-SUMNER-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH...SALINA...LYONS...MCPHERSON...MARION...
COTTONWOOD FALLS...HUTCHINSON...NEWTON...EL DORADO...AUGUSTA...
KINGMAN...WICHITA...ANTHONY...HARPER...WELLINGTON
342 AM CST THU JAN 26 2006

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 9 PM CST
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 9 AM THIS MORNING TO 9 PM CST
THIS EVENING. 

SOUTH TO SOUTHWEST WINDS WILL CONTINUE TO INCREASE THIS MORNING INTO
THE 30 TO 35 MPH RANGE AFTER 9 AM...WITH WIND GUSTS AS HIGH AS 45
MPH. THE STRONG WINDS WILL PERSIST THROUGH THE AFTERNOON INTO THE
EARLY EVENING HOURS BEFORE DIMINISHING TO 25 MPH.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

$$

KETCHAM
3 follow-up statements
000 
WWUS73 KICT 261645
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
1045 AM CST THU JAN 26 2006

...VERY WINDY CONDITIONS EXPECTED TO CONTINUE INTO THE EVENING...

.A STRONG UPPER LEVEL DISTURBANCE IN THE ROCKIES WILL CREATE A
TIGHT PRESSURE GRADIENT ACROSS CENTRAL AND SOUTH CENTRAL KANSAS
TODAY. THIS GRADIENT WILL PRODUCE GUSTY WINDS TO 45 MPH...
PRIMARILY TO THE WEST OF THE KANSAS TURNPIKE.

KSZ032-033-047>053-067>069-082-083-091-092-270045-
/O.CON.KICT.WI.Y.0003.000000T0000Z-060127T0300Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-
CHASE-RENO-HARVEY-BUTLER-KINGMAN-SEDGWICK-HARPER-SUMNER-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH...SALINA...LYONS...MCPHERSON...MARION...
COTTONWOOD FALLS...HUTCHINSON...NEWTON...EL DORADO...AUGUSTA...
KINGMAN...WICHITA...ANTHONY...HARPER...WELLINGTON
1045 AM CST THU JAN 26 2006

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CST THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CST THIS EVENING. 

SOUTH TO SOUTHWEST WINDS WILL CONTINUE THROUGH THE AFTERNOON WITH
SPEEDS PRIMARILY IN A 30 TO 35 MPH RANGE...HOWEVER...WIND GUSTS
AS HIGH AS 45 MPH ARE POSSIBLE. THE STRONG WINDS WILL PERSIST INTO
THE EARLY EVENING BEFORE DIMINISHING TO AROUND 25 MPH.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.
USE EXTRA CAUTION.

$$
000 
WWUS73 KICT 262146
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
346 PM CST THU JAN 26 2006

KSZ032-033-047>053-067>069-082-083-091-092-270300-
/O.CON.KICT.WI.Y.0003.000000T0000Z-060127T0300Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-
CHASE-RENO-HARVEY-BUTLER-KINGMAN-SEDGWICK-HARPER-SUMNER-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH...SALINA...LYONS...MCPHERSON...MARION...
COTTONWOOD FALLS...HUTCHINSON...NEWTON...EL DORADO...AUGUSTA...
KINGMAN...WICHITA...ANTHONY...HARPER...WELLINGTON
346 PM CST THU JAN 26 2006

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CST THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CST THIS EVENING. 

SOUTH TO SOUTHWEST WINDS WILL CONTINUE EARLY THIS EVENING WITH
SPEEDS PRIMARILY IN A 30 TO 35 MPH RANGE...HOWEVER...WIND GUSTS AS
HIGH AS 45 MPH ARE POSSIBLE. WINDS SHOULD DECREASE TO AROUND 20 TO
25 MPH AS THE EVENING PROGRESSES.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.
USE EXTRA CAUTION.

$$

LAWSON
000 
WWUS73 KICT 270040
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
640 PM CST THU JAN 26 2006

...WIND ADVISORY CANCELLED FOR ALL CENTRAL AND SOUTH-CENTRAL
KANSAS COUNTIES FOR WHICH THE ADVISORY HAD BEEN IN EFFECT...

.EARLY THIS EVENING...SOUTH WINDS DIMINISHING INTO THE 20 TO 30 MPH
RANGE HAVE PROMPTED THE CANCELLATION OF THE WIND ADVISORY.

KSZ032-033-047>053-067>069-082-083-091-092-270145-
/O.CAN.KICT.WI.Y.0003.000000T0000Z-060127T0300Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-
CHASE-RENO-HARVEY-BUTLER-KINGMAN-SEDGWICK-HARPER-SUMNER-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH...SALINA...LYONS...MCPHERSON...MARION...
COTTONWOOD FALLS...HUTCHINSON...NEWTON...EL DORADO...AUGUSTA...
KINGMAN...WICHITA...ANTHONY...HARPER...WELLINGTON
640 PM CST THU JAN 26 2006

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS CANCELLED THE WIND
ADVISORY...AS SOUTH WINDS WILL CONTINUE TO DIMINISH INTO THE 15
TO 25 MPH RANGE AS THE NIGHT PROGRESSES.

$$

ES

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Jan 26, 3:30 AM CST, 12 minutes earlier.

Area forecast discussion, Jan 26, 3:30 AM CST, 12 minutes before
AREA FORECAST DISCUSSION...CORRECTED TYPOS
NATIONAL WEATHER SERVICE WICHITA KS
330 AM CST THU JAN 26 2006

.DISCUSSION...
MAIN CONCERN TODAY WILL BE WINDS/PRECIP CHANCES TODAY THEN PRECIP
CHANCES ON SAT.

TODAY-TNGT:
UPPER LEVEL SYSTEM MAKING PROGRESS NORTHEAST ACROSS THE ROCKIES THIS
MORNING...WITH LEE SIDE TROUGH AND TIGHTER GRADIENT SETTING UP
ACROSS KS. SOUTHWEST FLOW AHEAD OF THIS SYSTEM HAS LEAD TO VERY
STRONG WINDS JUST OFF OF THE SURFACE FOR MOST OF KANSAS. FEEL PRETTY
CONFIDENT THAT THESE 800-850H WINDS OF 45-55KTS WILL MIX TO THE
SURFACE DURING THE LATE MORNING HOURS. WITH LACK OF LOW LEVEL
MOISTURE...LAPSE RATES WILL BECOME DRY ADIABATIC TRANSLATING CLOSE
TO 40KT WINDS TO THE SURFACE....ESPECIALLY IN LOCATIONS WEST OF THE
TURNPIKE. SO WILL ISSUE A WIND ADVISORY WITH THIS IN MIND. WILL KEEP
ADVISORY GOING UNTIL THE EVENING HOURS AS LOW LEVEL WINDS CONTINUE
TO MIX DOWN BEYOND 00Z/FRI.

LACK OF LOW LEVEL MOISTURE WILL ALSO BE A CONCERN AS FAR AS PRECIP
CHANCES TODAY...AS BEST DYNAMIC LIFT WITH THIS SYSTEM STAYS WELL TO
THE NORTHWEST OF THE AREA. FEEL THAT SPRINKLES IN CEN KS IS ALL THAT
WE WILL SEE...SO WILL REMOVE PRECIP MENTION FURTHER SOUTH.

FRI:
KANSAS WILL BE IN BETWEEN SYSTEMS ON FRI WITH WEAK RIDGING SLATED TO
MOVE QUICKLY ACROSS THE AREA WITH DRY CONDITIONS.  MODELS DO SUGGEST
THAT SOME LOW LEVEL MOISTURE RETURN GETS UNDER WAY BY THE AFTERNOON
HOURS...WITH MOST OF THIS GOING TO INCREASING LOW CLOUDS...MAINLY
EAST OF ICT.  CLOUD COVER WILL PUT A DAMPER ON TEMPS...BUT GENERALLY
STILL ABOVE NORMAL.

FRI NIGHT-SAT:
CONFIDENCE ISNT VERY HIGH FOR THE NEXT WEATHER SYSTEM TO MOVE ACROSS
THE AREA LATE FRI NIGHT INTO SAT.  MODELS HAVE DONE A MAJOR FLIP-
FLOP FROM YESTERDAY WITH THIS SYSTEM...NOW SHOWING SIGNS OF NOT
COMING INTO THE PLAINS AS DEEP WITH LESS MOISTURE. FORECAST
SOUNDINGS ARE REAL PESSIMISTIC FOR RAIN CHANCES NOW, WITH ECMWF THE
CLOSEST TO BEING SOMEWHAT CONSISTENT. MOST CONSISTENT PART OF THE
FORECAST LOOKS TO BE PRECIP CHANCES IN ERN KS.  WILL CONTINUE WITH
POPS FOR THIS AREA FRI NIGHT AS MODELS CONTINUE TO BRING NICE
ISENTROPIC LIFT IN THE 290-300K LAYER BACK INTO SERN KS WITH THE
GULF ACTUALLY LETTING SOME MOISTURE RETURN BACK INTO THE AREA.  LESS
CONFIDENT WITH PRECIP CHANCES IN WRN AND CEN SECTIONS, WITH POSSIBLE
MIDDLE LEVEL DRY SLOT WORKING INTO THE SYSTEM. STRENGTH OF THE
SYSTEM AND AMOUNT OF MOISTURE RETURN ON SATURDAY COULD ALSO LEAD TO
A THUNDERSTORM CHANCE IN SERN KS AS LAPSE RATES STEEPEN.  NAM
SURFACE DEWPOINTS (AND CAPE VALUES AS WELL) LOOK A LITTLE
OVERDONE...BUT STILL ENOUGH FOR A THUNDER MENTION.

MORE PROGRESSIVE SOLUTION WILL ALSO LEAD TO A FASTER EXIT IN PRECIP
CHANCES SAT NIGHT. SO WILL END PRECIP CHANCES FOR MOST OF CEN AND
SOUTHERN KS BY 06Z/SUN...LINGERING SOME LOW POPS IN SERN KS UNTIL
12Z/SUN.

SUN-WED:
MODELS ARE NOT TOO CONSISTENT ON FLOW PATTERN FOR THE REST OF THE
EXTENDED.  LATEST GFS (AND 06Z NAM) TRYING TO DEVELOP A CLIPPER TYPE
SURFACE LOW ACROSS ERN KS ON SUNDAY WITH ANOTHER PRECIP CHANCE AND
POSSIBLY SOME COLDER AIR INTO THE AREA. ECMWF DOESNT SHOW THIS AT
ALL WITH MORE OF A ZONAL (DRY) FLOW REGIME. SO CONFIDENCE IN THIS
TIME FRAME IS LOW.  WILL LET DAY SHIFT TAKE A LONGER LOOK AT THIS
BEFORE MAKING ANY DRASTIC CHANGES.

KETCHAM

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    58  38  57  40 /  10  10  10  20
HUTCHINSON      58  36  57  39 /  10  10   5  20
NEWTON          58  37  56  40 /  10  10  10  20
ELDORADO        58  39  56  41 /  10  10  10  20
WINFIELD-KWLD   59  40  58  42 /  10  10  10  30
RUSSELL         58  33  56  34 /  10  10   5  10
GREAT BEND      58  33  57  34 /  10   5   5  10
SALINA          59  36  56  38 /  10  10   5  20
MCPHERSON       58  36  56  39 /  10  10   5  20
COFFEYVILLE     61  43  57  44 /  10  10  10  30
CHANUTE         59  40  56  42 /  10  10  10  30
IOLA            59  40  56  42 /  10  10  10  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 9 AM THURSDAY TO 9 PM THURSDAY FOR KSZ032-033-
047>053-067>069-082-083-091-092.

&&
Hazardous weather outlook, Jan 25, 5:20 PM CST, 10 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE WICHITA KS
520 PM CST WED JAN 25 2006

KSZ032-033-047>053-067>072-082-083-091>096-098>100-261200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
520 PM CST WED JAN 25 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WIND GUSTS TO AROUND 40 MPH WILL BE POSSIBLE OVER CENTRAL AND
PORTIONS OF SOUTH CENTRAL KANSAS THURSDAY AFTERNOON. THESE STRONG
WINDS WILL COMBINE WITH DRY CONDITIONS TO PROVIDE A VERY HIGH FIRE
DANGER ACROSS SOUTH CENTRAL AND PORTIONS OF CENTRAL KANSAS THURSDAY.
NUMEROUS BURN BANS REMAIN IN EFFECT...SO PLEASE CONSULT LOCAL
AUTHORITIES BEFORE COMMENCING ANY OUTDOOR BURNING.

A FEW THUNDERSTORMS ARE POSSIBLE ACROSS SOUTHEAST KANSAS ON SATURDAY
AS A STORM SYSTEM MOVES ACROSS THE PLAINS. AT THIS TIME THESE STORMS
ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

KETCHAM/LAWSON

Nearby

Wind Advisories in Kansas, 2006Every wind advisory in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.